Hail, Comanche
- When
- April 23, 12:31 PM CST
- Where
- Comanche County, 2.2 mi SW of Lawton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.590, -98.420
A dryline and an upper trough led to the development of numerous thunderstorms, producing hail and severe wind gusts during the afternoon and evening of the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline and an upper trough led to the development of numerous thunderstorms, producing hail and severe wind gusts during the afternoon and evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 11:32 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1232 PM CDT Fri Apr 23 2021 ...New AVIATION... .UPDATE... Issued at 1032 AM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .SHORT TERM... (Today and tonight) Issued at 315 AM CDT Fri Apr 23 2021 Positively tilted, high amplitude trough moving into the great basin is handled very similarly by models, approaching our region this afternoon and evening. With intensifying mid-upper level jet progressing out of the base of the trough across northern Mexico into Texas late today, trough takes on a more neutral/longitudinal orientation. This will yield greatest height falls across southern portions of Oklahoma down into central/eastern Texas, where convection is progd to be more widespread late today and tonight. Lower level moisture return continues to deepen below capping inversion, likely yielding some drizzle or light showers through the morning hours. Surface dewpoints are progd to reach the upper 50s/lower 60s during the afternoon and evening, with some concentration of higher values near surface low across far southwest Oklahoma into adjacent north Texas. This is the same area that could see some partial clearing during the afternoon, yielding moderate CAPE values in excess of 2000 J/kg. With sufficient instability and deep layer shear values of 40-50KT, development and rapid intensification of discrete storms will be a concern. The development of this activity will be heavily dependent on if we can get clearing from the east/southeast Texas panhandle into southwest Oklahoma/western north Texas area. Chances for convection over a larger portion of Oklahoma (covered by the slight risk) may in fact hold off until the evening hours as upper forcing increases and lower level forcing becomes focused along developing front western/southwest Oklahoma north and east into central and northeast Oklahoma. This scenario would yield a more linear mode with main concern being damaging wind, without the potential for the larger hail that we could see with afternoon discrete cells. Frontal boundary will gain momentum overnight and allow convection to progress eastward and exit forecast area before dawn Saturday. && .LONG TERM... (Saturday through Thursday) Issued at 315 AM CDT Fri Apr 23 2021 As surface ridge builds into the region Saturday, northerly winds will be fairly strong during the morning, and decreasing through the afternoon. Airmass behind the front is not going to be all that cool, and with more insolation expected, temperatures will actually be a few degrees warmer than today most areas. With strong zonal flow ahead of next trough, return flow will begin in earnest Saturday night and Sunday. The next trough will be more substantial than the one affecting the region today, and most models are allowing higher quality moisture return. There are still differences in timing of the trough and associated surface reflections. The GFS still faster with the system, while the ECM and GEM are about 12 to 18 hours slower. The GFS is currently depicting the potential for severe weather late on Tuesday, mainly eastern parts of Oklahoma, while the ECM has convection much farther west but during the overnight hours Tuesday night through the first part of Wednesday. PoPs will be maintained Tuesday through Wednesday with the uncertainty. && .AVIATION... (18Z TAFS) Issued at 1148 AM CDT Fri Apr 23 2021 IFR/MVFR conditions are expected to continue through the overnight hours. Latest radar shows scattered thunderstorms developing over south-central Oklahoma. Thunderstorms are anticipated to develop over western north Texas within the next hour or two, with severe storm threat increasing through the afternoon and evening hours for most TAF sites. Large hail and damaging wind gusts up to 80 mph are possible this afternoon into tonight. && .UPPER AIR... Issued at 557 AM CDT Fri Apr 23 2021 Upper air flights are planned for 12Z this morning, 18Z this afternoon, and 00Z this evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 69 48 79 / 90 0 0 0 Hobart OK 49 72 48 86 / 90 0 0 0 Wichita Falls TX 52 74 49 86 / 60 0 0 0 Gage OK 42 71 48 88 / 40 0 0 0 Ponca City OK 51 69 46 77 / 90 0 0 0 Durant OK 55 73 48 80 / 80 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....11 AVIATION...01
Hazardous Weather Outlook National Weather Service Norman OK 822 AM CDT Fri Apr 23 2021 OKZ004>048-050>052-TXZ083>090-241330- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 822 AM CDT Fri Apr 23 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Severe thunderstorms are expected late this afternoon and evening across Oklahoma and northern Texas. Severe thunderstorms may develop as early as 5 PM across western Oklahoma and western north Texas, where hail up to the size of baseballs, damaging wind gusts around 70 mph, and an isolated tornado are possible. During the evening hours, thunderstorms are expected to become more numerous across central and south central Oklahoma. These storms will mainly pose a risk of large hail and damaging winds. As storms move east of Interstate 35 this evening, the hail threat is expected to decrease some, but damaging winds will still be a concern. Other scattered thunderstorms may develop before late afternoon. A few of these storms may produce hail to the size of half dollars and heavy rainfall, especially across parts of southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Severe thunderstorms will be possible next Tuesday across most of the region. .Fire Weather... Elevated to Near Critical fire weather conditions are possible across western Oklahoma and western north Texas Sunday through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 121 PM CDT Fri Apr 23 2021 OKZ039-044-045-TXZ086-090-231845- Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX- 121 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton... southwestern Stephens...northwestern Jefferson...northwestern Clay and northeastern Wichita Counties Until 145 PM CDT... AT 119 PM CDT, a strong thunderstorm was located near Sheppard AFB, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3388 9845 3405 9867 3445 9828 3414 9785 TIME...MOT...LOC 1819Z 233DEG 38KT 3402 9847 TL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 PM CDT Fri Apr 23 2021
OKZ038-231900-
Comanche OK-
123 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR central Comanche County Until 200
PM CDT...
AT 119 PM CDT, a strong thunderstorm was located 6 miles southwest of
Lawton, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3454 9869 3486 9836 3485 9835 3468 9814
3463 9814 3445 9845 3445 9850 3442 9850
TIME...MOT...LOC 1819Z 230DEG 44KT 3455 9851
JPThe Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955085, 955086, 955087, 955088, 955089, 955090, 955091, 955092, 955093, 955094.